• Logo
  • SBMUJournals

Acute Lidocaine Toxicity: a Case Series

Mitra Rahimi, Mahboubeh Elmi, Hossein Hassanian-Moghaddam, Nasim Zamani, Kambiz Soltaninejad, Reza Forouzanfar, Shahin Shadnia
489

Views

PDF

Abstract

Introduction: Parenteral form of lidocaine is the best-known source of lidocaine poisoning. This study aimed to evaluate the characteristics of acute lidocaine toxicity.

Methods: In this retrospective cross-sectional study, demographics, clinical presentation, laboratory findings, and outcome of patients intoxicated with lidocaine (based on  ICD10 codes) admitted to Loghman Hakim Hospital, during April 2007 to March 2014 were analyzed.

Results: 30 cases with the mean age of 21.83 ± 6.57 year were studied (60% male). All subjects had used either 6.5% lidocaine spray or 2% topical formulations of lidocaine. The mean consumed dose of lidocaine was 465 ± 318.17 milligrams. The most frequent clinical presentations were nausea and vomiting (50%), seizure (33.3%), and loss of consciousness (16.7%). 22 (73.3%) cases had normal sinus rhythm, 4 (13.3%) bradycardia, 2 (6.7%) ventricular tachycardia, and 2 (6.7%) had left axis deviation. 11 (36.6%) cases were intubated and admitted to intensive care unit (ICU) for 6.91 ± 7.16 days. Three patients experienced status epilepticus that led to cardiac arrest, and death (all cases with suicidal intention).

Conclusion: Based on the results of this study, most cases of topical lidocaine toxicity were among < 40-year-old patients with a male to female ratio of 1.2, with suicidal attempt in 90%, need for intensive care in 36.6%, and  mortality rate of 10%.


Keywords

Lidocaine; poisoning; drug-related side effects and adverse reactions; administration

References

McBride ME, Marino BS, Webster G, Lopez-Herce J, Ziegler CP, De Caen AR, et al. Amiodarone versus lidocaine for pediatric cardiac arrest due to ventricular arrhythmias: a systematic review. Pediatric Critical Care Medicine. 2017;18(2):183-9.

Ugur B, Ogurlu M, Gezer E, Aydin ON, Gürsoy F. Effects of Esmolol, Lidocaine and Fentanyl on haemodynamic responses to endotracheal intubation. Clinical drug investigation. 2007;27(4):269-77.

Butterworth JF, Strichartz GR. Molecular mechanisms of local anesthesia: a review. Anesthesiology. 1990;72(4):711-34.

Barash M, Reich KA, Rademaker D. Lidocaine-Induced Methemoglobinemia: A Clinical Reminder. The Journal of the American Osteopathic Association. 2015;115(2):94-8.

Tran AN, Koo JY. Risk of systemic toxicity with topical lidocaine/prilocaine: a review. Journal of drugs in dermatology: JDD. 2014;13(9):1118-22.

Ayas M, Işık B. Does Low Dose Lidocaine Cause Convulsions? Turkish journal of anaesthesiology and reanimation. 2014;42(2):106.

Akrami M, Akhavizadegan H, Afsari F. Tonic clonic convulsions induced by low dose intrathecal bupivacaine and intraurethral lidocaine gel. Anaesthesia, Pain & Intensive Care. 2016;20(3):358-60.

Neal J, Mulroy M, Weinberg G. American Society of Regional Anesthesia and Pain Medicine. American Society of Regional Anesthesia and Pain Medicine checklist for managing local anesthetic systemic toxicity: 2012 version. Reg Anesth Pain Med. 2012;37(1):16-8.

Sekimoto K, Tobe M, Saito S. Local anesthetic toxicity: acute and chronic management. Acute Medicine & Surgery. 2017.

Soltesz EG, van Pelt F, Byrne JG. Emergent cardiopulmonary bypass for bupivacaine cardiotoxicity. Journal of cardiothoracic and vascular anesthesia. 2003;17(3):357-8.

Hassanian-Moghaddam H, Soltaninejad K, Ghoochani A, Mohebpour V-R, Shadnia S. The Report of Suicide by Ingestion of Lidocaine Topical Spray. Iranian Journal of Toxicology. 2014;8(24):1034-6.

Centini F, Fiore C, Riezzo I, Rossi G, Fineschi V. Suicide due to oral ingestion of lidocaine: a case report and review of the literature. Forensic science international. 2007;171(1):57-62.

Dawling S, Flanagan R, Widdop B. Fatal lignocaine poisoning: report of two cases and review of the literature. Human toxicology. 1989;8(5):389-92.

Kalin JR, Brissie RM. A case of homicide by lethal injection with lidocaine. Journal of Forensic Science. 2002;47(5):1-4.

KUDO K, NISHIDA N, KIYOSHIMA A, IKEDA N. 3. A Fatal Case of Poisoning by Lidocaine Overdosage–Analysis of Lidocaine in Formalin-Fixed Tissues. Medicine, science and the law. 2004;44(3):266-71.

Lee S-K, Lee S-Y, In S-W, Choi H-K, Lim M-A, Chung K-H, et al. Lidocaine intoxication: two fatal cases. Archives of pharmacal research. 2003;26(4):317-20.

Li Y, Lee F, Lau F. A lady with confusion and seizure after ingestion of lidocaine for dyspepsia. Hong Kong J Emerg Med. 2009;16:41-5.

Poklis A, Mackell MA, Tucker E. Tissue distribution of lidocaine after fatal accidental injection. Journal of Forensic Science. 1984;29(4):1229-36.

Shimizu K, Shiono H, Matsubara K, Awaya T, Takahashi T, Saito O, et al. The tissue distribution of lidocaine in acute death due to overdosing. Legal Medicine. 2000;2(2):101-5.

Mowry JB, Spyker DA, Brooks DE, Zimmerman A, Schauben JL. 2015 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 33rd Annual Report. Clinical toxicology (Philadelphia, Pa). 2016;54(10):924-1109.

Baselt RC. Disposition of toxic drugs and chemicals in man: Chemical Toxicology Institute; 2000.

Benowitz NL, Meister W. Clinical pharmacokinetics of lignocaine. Clinical pharmacokinetics. 1978;3(3):177-201.

Denaro CP, Benowitz NL. Poisoning Due to Class 1B Antiarrhythmic Drugs. Medical toxicology and adverse drug experience. 1989;4(6):412-28.

Donald M, Derbyshire S. Lignocaine toxicity; a complication of local anaesthesia administered in the community. Emergency medicine journal. 2004;21(2):249-50.

Hajimaghsoudi M, Zeinali F, Mansory M, Seyedhosseini J. Seizure Following Lidocaine Administration during Rapid Sequence Intubation; a Case Report. Iranian Journal of Emergency Medicine. 2017;4(2):79-82.

Shannon MW, Borron SW, Burns M. Haddad and Winchester's clinical management of poisoning and drug overdose. System. 2007;133:1.

Heavner J, Arthur J, Zou J, McDaniel K, Tyman-Szram B, Rosenberg P. Comparison of propofol with thiopentone for treatment of bupivacaine-induced seizures in rats. BJA: British Journal of Anaesthesia. 1993;71(5):715-9.

Ohmura S, Ohta T, Yamamoto K, Kobayashi T. A comparison of the effects of propofol and sevoflurane on the systemic toxicity of intravenous bupivacaine in rats. Anesthesia & Analgesia. 1999;88(1):155-9.

Edgren E, Tilelli J, Gehrz R. Intravencus Lidocaine Overdosage in a Child. Journal of Toxicology: Clinical Toxicology. 1986;24(1):51-8.

de Jong RH, Wagman IH, Prince DA. Effect of carbon dioxide on the cortical seizure threshold to lidocaine. Experimental neurology. 1967;17(2):221-32.

Giordano D, Panini A, Pernice C, Raso MG, Barbieri V. Neurologic toxicity of lidocaine during awake intubation in a patient with tongue base abscess. Case report. American journal of otolaryngology. 2014;35(1):62-5.

Sieber W. National occupational exposure survey; sampling methodology. 1990.

Takinami Y. Case of serious lidocaine intoxication. Masui The Japanese journal of anesthesiology. 2008;57(4):460-3.

Tei Y, Morita T, Shishido H, Inoue S. Lidocaine intoxication at very small doses in terminally ill cancer patients. Journal of pain and symptom management. 2005;30(1):6-7.

Chiang Y, Tseng K, Lih Y, Tsai T, Liu C, Leung H. Lidocaine-induced CNS toxicity--a case report. Acta anaesthesiologica Sinica. 1996;34(4):243-6.

Lin S, Wang S, Tso H, Hsieh Y, Shiao C, Young T. A case report of possible lidocaine intoxication due to sprays of 8% lidocaine. Acta anaesthesiologica Sinica. 1994;32(3):219-22.

Lie RL, Vermeer BJ, Edelbroek PM. Severe lidocaine intoxication by cutaneous absorption. Journal of the American Academy of Dermatology. 1990;23(5):1026-8.




DOI: https://doi.org/10.22037/emergency.v6i1.20538

Refbacks

  • There are currently no refbacks.